Kansas, 2020

Flash Flood and Hail in Kansas, April 11 to 12, 2020

April 11 to 12, 2020 · NWS TOP · 34 events in 7 counties and zones

Thunderstorms developed on the evening of the April 11th and continued into the overnight period, producing large hail across parts of northeast Kansas. The largest hail size reported was tennis ball hail in Pottawatomie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
34

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

Thunderstorms developed on the evening of the April 11th and continued into the overnight period, producing large hail across parts of northeast Kansas. The largest hail size reported was tennis ball hail in Pottawatomie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 11, 5:38 PM CST, 16 minutes earlier.

Area forecast discussion, Apr 11, 5:38 PM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
638 PM CDT Sat Apr 11 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 354 PM CDT Sat Apr 11 2020

Active weather dominates our short-term period as a strong system
impacts the region. The focus for this evening will be on timing and
placement of thunderstorm development and severity potential.
Attention then turns to hazards associated with an advancing cold
front set to move through the CWA tomorrow.

20Z water vapor shows a cut-off upper low spinning over the AZ/
Mexico border, and an upper trough digging into the northwestern
CONUS. At the surface, the ridge that was positioned over eastern
KS/western MO yesterday is now located over the Carolina coasts.
A deepening surface low was sitting over central KS at mid
afternoon. With the aid of southerly flow, dewpoints have steadily
increased today and are now in the low to mid 50s in eastern KS
and a dryline is evident on surface maps extending from the low,
southward into OK and TX. The warm and moistening atmosphere has
led to further destabilization of our airmass with afternoon CAPE
values ranging from 1000 J/kg near the NE state border to 2500
J/kg in south-central portions of KS. A low level jet is progged
to strengthen near and just south of I-70 after 00Z, which is also
when the HRRR and RAP, in agreement with some other convective
allowing models (CAMS), show thunderstorm initiation over central
and northeastern KS. Effective bulk shear values are forecast to
range from about 30 to 40 kts. The combination of shear and CAPE
could allow for some healthy updrafts leading to strong to severe
thunderstorms. The main concerns will be large hail and damaging
downburst wind. Storms should weaken after midnight but scattered
showers may linger into Sunday morning.

Attention then turns to the progression of a sharp cold front as it
marches across the area tomorrow. North-northwest winds quickly
increase behind the front and will become sustained between 25 and
35 mph with gusts to near 55 mph possible at times during the
afternoon. Thus, a High Wind Warning has been issued for the western
CWA with a Wind Advisory for the eastern half. Depending on the
timing of the front, another round of strong to severe storms will
be possible tomorrow afternoon just ahead of the boundary in
eastern KS. Stratiform light rain is expected behind the boundary
and efficient CAA will cause temperatures to plummet throughout
the day. A wintry mix of precipitation is even possible in
northern and north-central KS late in the day.

.LONG TERM...(Sunday night through Saturday)
Issued at 354 PM CDT Sat Apr 11 2020

Unseasonably cool temperatures will then settle in for the week
in the wake of this weekend's system. Temps early Monday will
likely be in the upper 20s with afternoon temps only warming into
the 40s (feeling more like late February). Tuesday morning also
looks to be below freezing area-wide with locations in northern KS
experiencing sub-freezing conditions again Wednesday and Thursday
morning. While temperatures moderate a bit through the week, we
will remain below average with large scale troughing in place over
a wide swath of the country. A return to more seasonable
conditions can be expected next weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 638 PM CDT Sat Apr 11 2020

Main concern will be convection through 06Z, primarily at TOP and
FOE. Short term models suggest development at TOP and FOE in the
01Z to 04Z time period. Isolated tsra may affect MHK after 01Z.
Forecast soundings suggest mvfr cigs developing after 06Z and
lowering to IFR after 10Z. A strong cold front will move through
the terminals in the 16Z to 19Z time period. Winds will shift to
the northwest and increase to around 22 kts with gusts up to
48 kts at MHK and around 37 kts at TOP and FOE.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 AM to 10 PM CDT Sunday for
KSZ011-012-023-024-026-038>040-054>056-058-059.

High Wind Warning from 10 AM to 10 PM CDT Sunday for
KSZ008>010-020>022-034>037.

&&

SHORT TERM...Teefey
LONG TERM...Teefey
AVIATION...53
Hazardous weather outlook, Apr 11, 3:08 PM CST, 2 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
408 PM CDT Sat Apr 11 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-122115-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
408 PM CDT Sat Apr 11 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

A few strong to severe storms are possible this evening for the
outlook area. Storms are most likely to form in central Kansas
before moving eastward into the area. Primary hazards with any
storms that develop are large hail and damaging wind gusts.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Very gusty northerly winds are expected Sunday into Sunday
evening, with sustained winds of 25 to 35 mph and gusts of 55 mph
possible. A High Wind Warning and Wind Advisory have been issued
for the area.

A few strong to severe storms could develop Sunday afternoon,
mainly along and near Interstate 35. Large hail, damaging wind and
a tornado or two will be possible.

Overnight low temperatures are forecast to be below freezing from
Sunday night through at least mid-week. These temperatures will
damage unprotected and sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The radar

The Topeka radar (KTWX), 44 km away, was scanning. The volume nearest the first event began at 23:53 UTC.

Open the radar archive at this moment

Event by event

33 hail, 1 flash flood. Local standard time, as filed.

Hail, Morris

When
April 11, 5:54 PM CST to 5:55 PM CST
Where
Morris County, 0.88 mi NW of Council Grove
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
38.660, -96.490

Golf ball sized hail covered the ground.

Hail, Wabaunsee

When
April 11, 6:15 PM CST to 6:16 PM CST
Where
Wabaunsee County, 3.77 mi E of Chalk Mound
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.770, -96.250

Golf ball hail.

Hail, Wabaunsee

When
April 11, 6:46 PM CST to 6:47 PM CST
Where
Wabaunsee County, 4.25 mi NE of Keene
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.990, -95.970

Ping pong ball sized hail.

Hail, Shawnee

When
April 11, 6:47 PM CST to 6:48 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.020, -95.800

Ping pong sized hail reported.

Hail, Shawnee

When
April 11, 6:48 PM CST to 6:49 PM CST
Where
Shawnee County, 0.54 mi W of Topeka
Measured
1 in hail
Reported by
Public
Coordinates
39.050, -95.690

Quarter sized hail reported.

Hail, Shawnee

When
April 11, 6:49 PM CST to 6:50 PM CST
Where
Shawnee County, 4.67 mi SSW of Menoken
Measured
1.5 in hail
Reported by
Public
Coordinates
39.020, -95.790

Ping pong sized hail reported.

Hail, Shawnee

When
April 11, 6:49 PM CST to 6:50 PM CST
Where
Shawnee County, 4.94 mi SSW of Menoken
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
39.020, -95.800

Most hail was half dollar size with a few golf ball sized as well.

Hail, Shawnee

When
April 11, 6:50 PM CST to 6:51 PM CST
Where
Shawnee County, 1.75 mi SW of Menoken
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.060, -95.770

Quarter sized hail reported at WIBW-TV.

Hail, Shawnee

When
April 11, 6:53 PM CST to 6:54 PM CST
Where
Shawnee County, 2.55 mi WNW of Pauline
Measured
1 in hail
Reported by
Public
Coordinates
38.990, -95.720

Quarter sized hail reported.

Hail, Shawnee

When
April 11, 6:53 PM CST to 6:54 PM CST
Where
Shawnee County, 2.77 mi WSW of Topeka
Measured
1.75 in hail
Reported by
Public
Coordinates
39.040, -95.730

Public reported golf ball sized hail via Twitter.

Hail, Shawnee

When
April 11, 6:54 PM CST to 6:55 PM CST
Where
Shawnee County, 2.07 mi N of Pauline
Measured
1.25 in hail
Reported by
Public
Coordinates
39.000, -95.680

Public report via mping.

Hail, Shawnee

When
April 11, 6:54 PM CST to 6:55 PM CST
Where
Shawnee County, 4.87 mi S of Menoken
Measured
1 in hail
Reported by
NWS Employee
Coordinates
39.010, -95.760

Reported at 33rd and Wanamaker.

Hail, Shawnee

When
April 11, 6:56 PM CST to 6:57 PM CST
Where
Shawnee County, 4.18 mi S of Menoken
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
39.020, -95.760

Ping pong sized hail reported.

Hail, Shawnee

When
April 11, 7:00 PM CST to 7:01 PM CST
Where
Shawnee County, 0.54 mi W of (Top)billard Arpt to
Measured
1.5 in hail
Reported by
Official NWS Observations
Coordinates
39.070, -95.630

Reported at the NWS Topeka Billard Airport.

Hail, Jefferson

When
April 11, 7:04 PM CST to 7:05 PM CST
Where
Jefferson County, 0.69 mi S of Grantville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.070, -95.570

Golf ball sized hail reported.

Hail, Jackson

When
April 11, 7:06 PM CST to 7:07 PM CST
Where
Jackson County, 2.76 mi ESE of Holton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.460, -95.700

Golf ball sized hail reported.

Hail, Jackson

When
April 11, 7:06 PM CST to 7:07 PM CST
Where
Jackson County, 0.69 mi S of Holton
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.460, -95.750

Golf ball sized hail reported.

Hail, Jefferson

When
April 11, 7:06 PM CST to 7:07 PM CST
Where
Jefferson County, 2.76 mi S of Meriden
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.140, -95.570

Reported at K-4 and 54th St.

Hail, Jefferson

When
April 11, 7:06 PM CST to 7:07 PM CST
Where
Jefferson County, 1.38 mi S of Meriden
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.160, -95.570

Reported at K-4 Highway and 62nd St.

Hail, Shawnee

When
April 11, 7:07 PM CST to 7:08 PM CST
Where
Shawnee County, 1.75 mi WSW of Tecumseh
Measured
1 in hail
Reported by
Public
Coordinates
39.040, -95.610

Report received from mping.

Hail, Jefferson

When
April 11, 7:12 PM CST to 7:13 PM CST
Where
Jefferson County, 2.25 mi ESE of Meriden
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
39.170, -95.530

Reported at 66th and Clark Road.

Hail, Shawnee

When
April 11, 7:32 PM CST to 7:33 PM CST
Where
Shawnee County, 0.87 mi SE of Willard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.090, -95.940

Quarter sized hail reported, along with 50 mph winds.

Hail, Shawnee

When
April 11, 7:35 PM CST to 7:36 PM CST
Where
Shawnee County, 1.07 mi E of Silver Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.100, -95.850

Nickel sized hail reported.

Hail, Shawnee

When
April 11, 7:37 PM CST to 7:38 PM CST
Where
Shawnee County, 1.75 mi SW of Menoken
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
39.060, -95.770

Quarter sized hail reported.

Hail, Shawnee

When
April 11, 7:37 PM CST to 7:38 PM CST
Where
Shawnee County, 2.12 mi NE of Silver Lake
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.120, -95.840

Quarter sized hail reported.

Hail, Pottawatomie

When
April 11, 9:30 PM CST to 9:31 PM CST
Where
Pottawatomie County, Blaine
Measured
2.5 in hail
Reported by
COOP Observer
Coordinates
39.500, -96.400

Reports of golf ball and tennis ball sized hail that lasted for 20 minutes.

Hail, Riley

When
April 11, 9:40 PM CST to 9:41 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Ping pong sized hail reported.

Hail, Riley

When
April 11, 9:41 PM CST to 9:42 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Quarter sized hail reported.

Hail, Riley

When
April 11, 9:44 PM CST to 9:45 PM CST
Where
Riley County, 0.53 mi E of Randolph
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.760

Ping pong sized hail reported.

Hail, Jackson

When
April 11, 10:14 PM CST to 10:15 PM CST
Where
Jackson County, 0.87 mi NE of Circleville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.510, -95.860

Nickel sized hail reported.

Hail, Pottawatomie

When
April 11, 10:21 PM CST to 10:22 PM CST
Where
Pottawatomie County, 1.07 mi W of Olsburg
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.430, -96.640

Quarter sized hail reported covering the ground.

Hail, Jackson

When
April 11, 10:23 PM CST to 10:24 PM CST
Where
Jackson County, 2.96 mi SSE of Circleville
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
39.460, -95.850

Half dollar sized hail reported.

Hail, Pottawatomie

When
April 11, 10:35 PM CST to 10:36 PM CST
Where
Pottawatomie County, 0.69 mi S of Fostoria
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.420, -96.520

Mainly nickel sized hail with some quarters reported as well.

Flash Flood, Jackson

When
April 11, 10:52 PM CST to April 12, 1:00 AM CST
Where
Jackson County, 0.53 mi E of Holton to 1.19 mi SE of Holton
Cause
Heavy Rain
Reported by
Public
Coordinates
39.470, -95.740

Widespread flash flooding, with multiple streets under water. Up to 8 inches deep in spots. Photos via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 886092, 886094, 886095, 886101, 886103, 886105, 886108, 886109, 886111, 886112, 886121, 886124, 886140, 886141, 886142, 886149, 886152, 886153, 886155, 886158, 886160, 886162, 886163, 886165, 886166, 886167, 886168, 886170, 886171, 886172, 886174, 886175, 886176, 886583.